Colorado, 2016

Flash Flood in Colorado, July 2, 2016

July 2, 2016 · NWS GJT · 1 event in 1 county or zone

A thunderstorm produced heavy rainfall which resulted in a flash flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm produced heavy rainfall which resulted in a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 9:42 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 9:42 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 AM MDT SAT JUL 2 2016

.SHORT TERM...(Today through Sunday)
Issued at 415 AM MDT Sat Jul 2 2016

Deep moisture remained in place over the forecast area early this
morning as evidenced by dew point values in the mid 50s and
lower 60s and precipitable water (PW) measured in excess of 1 inch
in the 00Z/Sunday sounding over GJT. A low pressure trough moving
slowly eastward over the area continued to generate scattered
light to moderate rainfall over portions of southeast Utah and
southwest Colorado according to radar. A separate area of showers
was over the Flat Tops.

Expect this activity to continue to push eastward with the trough
during the morning. Clouds associated with this feature will
inhibit warming which will limit convective strength during the
afternoon. This was apparent in best lifted indices which are
forecast to be marginal, ranging from 0 to -2 over the area with
little shear available to organize storm cells. Consequently,
expect the predominant storm type will be of the short-lived pulse
variety. However, models indicated moderate CAPE of 1500 J/kg over
much of the forecast area, so where the sun is able to poke
through allowing this energy to be realized there could be
localized excessive rainfall. However, don't believe this activity
will be sufficiently widespread to warrant a Flash Flood Watch
today.

Drier air begins to filter over the area tonight as flow shifts to
the northwest behind the trough. Subsidence in the wake of the
trough combined with diurnal cooling should bring an end to shower
activity toward midnight, but certainly by early morning. PW
values dip to around 0.60 to 0.75 of an inch Sunday which will
limit thunderstorm coverage from late morning through the
afternoon. Expect this activity will be largely confined to the
mountains as morning sunshine allows up-valley/up-slope
circulations to become established. Divergence in the left exit
region of a 55 to 60 knot jet streak pushing toward the Four
Corners may enhance activity over the San Juans late in the day.

As mentioned previously, highs today will again be unseasonably
cool, but a few degrees warmer than Friday. Early sunshine will
allow temperatures to warm another 5 to 10 degrees on Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 415 AM MDT Sat Jul 2 2016

Lingering moisture will continue to feed afternoon/evening showers
and thunderstorms Monday, but coverage will be reduced as compared
to Sunday. Chances for valley rain are slight.

A closed low dipping into Washington State on Wednesday will
strengthen high pressure and shift the center of circulation
eastward. This would open the monsoonal tap back up for a quick
round of wet weather midweek toward the end of the work week.

Models diverge by next weekend but at this time look to dry out
except for the usual afternoon convection over higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1041 AM MDT Sat Jul 2 2016

Lingering monsoon moisture combined with another disturbance moving
over the region will result in scattered to numerous showers and
thunderstorms through the next 24 hours. Most storms will produce
moderate to heavy rainfall, but a handful will produce excessive
rain. As a result, airports across the region can expect brief
periods of MVFR CIGS and VSBY and/or CIGS below ILS breakpoints
throughout the day and through the night. Mountain obscurations
will be common.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...JAM/NL
AVIATION...CC
Hazardous weather outlook, Jul 2, 3:59 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MDT SAT JUL 2 2016

COZ001>014-017>023-UTZ022>025-027>029-031100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
459 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK
EASTWARD ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT. LOCALIZED FLASH FLOODING FROM STORMS PRODUCING HEAVY
RAIN REMAINS A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 2, 8:42 AM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
942 AM MDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DEBRIS FLOW      MONTICELLO              37.87N 109.34W
07/01/2016                   SAN JUAN           UT   LAW ENFORCEMENT

            SAN JUAN COUNTY, UT SHERIFF RECEIVED REPORTS
            FROM THE PUBLIC OF WATER AND DEBRIS FLOWING
            ACROSS CLAY HILLS ROAD AT SEVERAL POINTS,
            SOUTH OF HIGHWAY 276, NEAR STEER GULCH. ROAD
            WAS NOT DAMAGED OR CLOSED AT ANY POINT.

&&

CJC
Local storm report, Jul 2, 8:55 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 AM MDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DEBRIS FLOW      21 SSE WHITE CYN        37.34N 110.33W
07/01/2016                   SAN JUAN           UT   PUBLIC

            SAN JUAN COUNTY, UT SHERIFF RECEIVED REPORTS
            FROM THE PUBLIC OF WATER AND DEBRIS FLOWING
            ACROSS CLAY HILLS ROAD AT SEVERAL POINTS
            SOUTH OF HIGHWAY 276, NEAR STEER GULCH. THE
            ROAD WAS NOT DAMAGED OR CLOSED AT ANY POINT.

&&

CJC
Local storm report, Jul 2, 8:59 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 AM MDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DEBRIS FLOW      21 SSE WHITE CYN        37.34N 110.33W
07/01/2016                   SAN JUAN           UT   PUBLIC

            THIS LSR CORRECTS THE LOCATION FOR A
            PREVIOUS LSR WHICH REPORTED THIS FLOODING IN
            MONTICELLO, UT. THE SAN JUAN COUNTY, UT
            SHERIFF RECEIVED REPORTS FROM THE PUBLIC OF
            WATER AND DEBRIS FLOWING ACROSS CLAY HILLS
            ROAD AT SEVERAL POINTS SOUTH OF HIGHWAY 276,
            NEAR STEER GULCH. THE ROAD WAS NOT DAMAGED
            OR CLOSED AT ANY POINT.

&&

CJC

The radar

The Grand Junction radar (KGJX), 75 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 2, 2:15 PM MST to 3:00 PM MST
Where
Garfield County, 6.95 mi NW of Silt to 6.88 mi NW of Silt
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.629, -107.751

Heavy rainfall over a burn scar area resulted in fast moving water and debris up to a foot deep across Highway 325. The flash flood deposited mud, rocks, and debris about a half foot deep along a 110 foot stretch of the highway. The highway was closed for over three hours due to the flash flooding and the post-flood debris removal.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634202.